Back to Journals » Drug Design, Development and Therapy » Volume 11

Risk of severe hematologic toxicities in cancer patients treated with PARP inhibitors: a meta-analysis of randomized controlled trials

Authors Zhou JX, Feng LJ, Zhang X

Received 30 July 2017

Accepted for publication 18 September 2017

Published 13 October 2017 Volume 2017:11 Pages 3009—3017

DOI https://doi.org/10.2147/DDDT.S147726

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 2

Editor who approved publication: Dr Georgios Panos

Jian xin Zhou,1,* Li jin Feng,2,* Xi Zhang3

1Department of Gynecology, Beijing Obstetrics and Gynecology Hospital, Capital Medical University, Beijing, 2Department of Pathology, Shanghai Tenth People’s Hospital, Tongji University, School of Medicine, Shanghai, 3Department of Radiation Oncology, Affiliated Hospital of Hebei University, Baoding, China

*These authors contributed equally to this work

Purpose: Hematologic toxicities, including neutropenia, thrombocytopenia, and anemia, are major adverse effects of PARP inhibitors (PARPis), but the incidence rate and overall risk has not been systematically studied. Therefore, we conducted a meta-analysis of published clinical trials to investigate the incidence and relative risks (RRs) of severe (high-grade) hematologic events in cancer patients treated with PARPis.
Methods: PubMed, Embase, and oncology conference proceedings were searched for relevant studies. Eligible studies were Phase II and III randomized controlled trials (RCTs) of PARPis in cancer patients with adequate safety data on hematologic toxicities. The summary incidence, RRs, and 95% confidence intervals (CIs) were calculated.
Results: A total of 2,479 patients from 12 RCTs revealed that the incidence of PARPi-associated severe hematologic toxicities was, respectively: neutropenia: 32.9% (95% CI, 20.5%–48.3%); thrombocytopenia: 15.9% (95% CI, 9.5%–25.4%), and anemia: 9.1% (95% CI, 5.1%–15.7%). Olaparib was associated with an increased risk of severe neutropenia. Veliparib was associated with an increased risk of severe neutropenia and thrombocytopenia. Niraparib was associated with an increased risk of severe thrombocytopenia, anemia, and neutropenia. When stratified by combination therapy, significantly increased risk of hematologic toxicities was observed for patients treated with PARPis monotherapy and PARPis combined with single-agent chemotherapy.
Conclusion: Treatment with PARPis olaparib, veliparib, and niraparib is associated with a significant increase in the risk of hematologic toxicities in cancer patients, and frequent clinical monitoring should be emphasized when managing these PARPis.

Keywords: hematologic toxicities, PARP inhibitors, cancer, meta-analysis, RCTs

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other article by this author:

Incidence and risk of hepatic toxicities with PD-1 inhibitors in cancer patients: a meta-analysis

Zhang X, Ran Y, Wang K, Zhu Y, Li J

Drug Design, Development and Therapy 2016, 10:3153-3161

Published Date: 28 September 2016